Pamela Parker BSN, RN, CAPA, has recently published a new article in Outpatient Surgery Magazine detailing her experiences losing her own son, Logan, to opioid-related hypoxia.
On July 23, 2007, 17-year-old Logan underwent a freestanding ASC to correct his sleep apnea – a routine procedure. There, he was administered IV morphine to manage pain. It was only after discharge – 15 minutes after his last morphine dosage – that he exhibited the signs of opioid-induced respiratory distress. Ms. Parker, a recovery room nurse and a certified ambulatory perianesthesia (CAPA) nurse, attempted to resuscitate Logan; her attempts, as well as those by paramedics and trauma room staff, were unable to save him.
Ms. Parker’s latest article speaks to human toll that is caused by opioid-related adverse events. It affects not just the patients at risk, but families and hospital staff alike:
We followed the ambulance to the hospital, where we were allowed into the trauma room. The attending physician said he wanted us to sit next to Logan, to talk to him. His father was on his left side, just sobbing, and I was on his right side pleading with him to try harder and to hang on. I rubbed his face and his arms. I told him how much I needed him. Then the doctor told us that there wasn’t anything they could do to make Logan’s heart start again. I let out a very loud wail that frightened even me. The doctor put his hand on my shoulder and told me that it was time to say goodbye. Logan died just 2 weeks before his senior year of high school, the victim of opioid-induced hypoxia.
The PPAHS has collaborated with Ms. Parker extensively, including a podcast interview earlier this year where she outlines six key lessons for opioid safety. It is our hope that through the dedicated efforts of hospitals and clinicians, such as Ms. Parker, such stories become a thing of the past.
To read the full article on Outpatient Surgery, please click here.
3 thoughts on “Pamela Parker: My Son Did Not Have to Die”
We have the information we need to prevent adverse reactions and unnecessary deaths due to opioids. Any hospital without red flags in its computer software to alert pharmacists to the dangers of giving opioids to the elderly or to opioid naive patients or to someone with sleep apnea, and any hospital where the nurses aren’t trained regularly to recognize the symptoms of over sedation and respond to them, and any hospital where opioids are given to patients who are left in their rooms without continuous monitoring is at risk for losing patients without cause.
Until that happens, thank you for supporting PPAHS and our campaign to encourage the safer use of opioids, which includes continuous electronic monitoring of all patients receiving opioids.
ECRI Institute recently released the 2016 Top 10 Patient Safety Concerns for Healthcare Organizations. Of ECRI’s top 10 patient safety concerns, inadequate monitoring for respiratory depression has the greatest likelihood of preventable harm. Please listen to this podcast featuring ECRI’s Patient Safety Analyst, Stephanie Uses, PharmD, MJ, JD – https://youtu.be/Z5xiuUaIykM